Kansas, 2014

Damaging Winds in Kansas, June 15, 2014

June 15, 2014 · NWS EAX · 2 events in 2 counties and zones

A line of storms moved into eastern Kansas bring damaging winds to parts of the Kansas City metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A line of storms moved into eastern Kansas bring damaging winds to parts of the Kansas City metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 14, 11:23 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 14, 11:23 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 AM CDT Sun Jun 15 2014

.DISCUSSION...
Issued at 318 PM CDT SAT JUN 14 2014

The main concerns with this forecast center around the potential for
severe convection this evening and tonight as well as tomorrow.

For this evening and overnight, deeper moisture is building over the
area as evidenced by the cloud cover building eastward. However,
warm advection aloft is keeping the atmosphere capped locally as
there is no vertical development to these stable clouds. This cap
should hold firm throughout the area this evening and most of
tonight until the strong dynamic forcing and cold air aloft
associated with a negatively tilting trough lifting through Kansas
and Nebraska is able to erode it and push southward any convective
complex that forms to our north and west. But as that upper wave
passes the area to the north and east, it will take with it most of
the upper level support. So as any cluster of storms moves into the
area, they should be waning in intensity the further south they
travel. Short-range higher resolution models were first to really
note this delayed and weakening arrival of convection tonight, but
the 12Z synoptic models have come into good agreement with them
indicating a similar delayed and weakening southeastward trend. For
now, the part of the forecast area most likely to see any severe
weather, late tonight, will still be far northwestern Missouri and
extreme northeastern Kansas. Strong winds look to be the biggest
threat in this area but there could also be large hail. Also, while
the threat of severe weather decreases as the storms move south and
east, there may still be some strong wind gusts associated with them
late tonight and early tomorrow morning.

For Sunday, with the upper low now into the Upper Midwest, strong
dynamic forcing is lacking and any additional convection will be
strongly tied to any outflow or frontal boundary. Instability along
and ahead of any boundary looks to be rather strong with several
thousand J/kg of CAPE possible. Shear also would be supportive
severe convection with 30 to 40 kts of 0-6km bulk shear likely. The
main limiting factor looks to be veered wind, and resultant weak
convergence along the front through the forecast area. None-the-less,
given the strong instability possible and strong enough shear for
organized storms, a severe threat remains through the southeastern
half of the forecast area as any leftover overnight convection will
likely reinvigorate in the heat of the afternoon.

For Monday through Friday, the upper-level flow regime will remain
southwesterly which will allow for summer-like temperatures to
emerge during the first half of the week. Strong warm advection
aloft on Monday combined with relatively deep mixing should result
in highs approaching 90 degrees. A similar trend is expected for
Tuesday and once again temperatures may climb to around 90 degrees.
While the GFS may be overdoing dewpoints some, given steady
southerly flow and what should be strong evapotranspiration from
recent rains and healthier vegetation, we will likely see dewpoints
climb into the lower 70s. This will make for very hot and sticky
conditions with heat indices around or above 95 degrees. With the
warm air aloft, convective chances look slim with no shortwave
tracking through area providing any forcing to break through the
cap. Things may be slightly cooler on Wednesday as it appears there
will be a bit cooler temperatures aloft and slightly lower
thicknesses. But upper 80s and continued humidity are expected. The
cooler temperatures aloft with similar surface conditions will
result in a weaker cap and as a result there could be a few
afternoon thunderstorms. For the later half of the week models are
in decent agreement deepening a trough to the west and moving
another front through the area. The specifics are highly uncertain
at this point however so have maintained the chance PoPs in the
forecast for the end of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1220 AM CDT SUN JUN 15 2014

VFR conditions will continue until the approach of a slowly weakening
thunderstorm complex to reach terminals between 08-11Z. Could see a
temporary window of strong west to northwest winds up to 40 kts with
the thunderstorms. Low cigs and iso/sct showers will continue through
late-morning before gradually improving to near VFR. Wind speeds
will remain gusty until the approach/passage of the front, with
directions veering thereafter.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...CDB
AVIATION...Blair
Hazardous weather outlook, Jun 14, 11:45 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 AM CDT SUN JUN 15 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-160545-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1245 AM CDT SUN JUN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 STRONG TO SEVERE THUNDERSTORMS ARE STILL POSSIBLE LATE TONIGHT...
 ESPECIALLY TO THE NORTH AND WEST OF INTERSTATE 35. LARGE HAIL AND
 DAMAGING WINDS ARE THE MAIN THREATS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY. A FEW STORMS MAY BE
 STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Jun 15, 1:28 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 AM CDT SUN JUN 15 2014

KSZ025-102-MOZ001-002-011-150815-
ATCHISON MO-ATCHISON KS-DONIPHAN KS-HOLT MO-NODAWAY MO-
228 AM CDT SUN JUN 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...WESTERN NODAWAY...
HOLT...DONIPHAN AND ATCHISON COUNTIES UNTIL 315 AM CDT...

AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
ROCKPORT TO POWHATTAN TO HOYT...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TARKIO...HIGHLAND...MOUND CITY...ATCHISON...TROY...MUSCOTAH...
  ROCKPORT...FAIRFAX...EFFINGHAM...CRAIG...WHITE CLOUD...LANCASTER...
  DENTON...FOREST CITY...OREGON...SKIDMORE...MAITLAND...BURLINGTON
  JUNCTION...WATSON AND PHELPS CITY.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 68 AND 123.

THESE STORMS MAY BRIEFLY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4059 9576 4058 9504 3978 9501 3959 9505
      3956 9511 3951 9506 3942 9508 3942 9558
      3965 9557 3966 9534 4001 9532 4004 9542
      4012 9540 4024 9548 4031 9566 4048 9570
      4054 9566 4052 9576 4058 9578
TIME...MOT...LOC 0727Z 268DEG 41KT 4039 9562 3974 9559
          3926 9565

BLAIR

The radar

The Pleasant Hill radar (KEAX), 88 km away, was scanning. The volume nearest the first event began at 08:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
June 15, 2:12 AM CST
Where
Leavenworth County, 4.91 mi SSW of Springdale
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.187, -95.162

Three large trees about 20 inches in diameter were blown down.

Thunderstorm Wind, Johnson

When
June 15, 2:55 AM CST
Where
Johnson County, 1.5 mi E of Lackmans
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.928, -94.742

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528236, 528237.